My nausea is slowly going away. My acupuncturist gave me some Chinese herbs yesterday that I take right before I eat that really help with any feelings of nauseousness. But it's still there, so in the middle of the night, I took a few of the tiny tea pills (that's the way she dispenses them). I also had soe diarrhea yesterday but took an Imodium and another Chinese herb mix that should help with that.
I am drinking about three cups of ginger tea. It's modified a bit from a recipe found by a friend of mine and from a recipe given to me by my acupuncturist. Here is what I do:
1) Take ginger root and grate about 1 tsp. full.
2) Steep grated ginger root in hot water for about 10 min.
3) Strain the ginger out of the hot steep ginger water.
4) Steep one bag each of decaf green and peppermint tea and steep for another 10 min.
5) Add a couple squirts of lemon juice.
By the time you add the lemon juice, the water is more warm and I drink that.
I drink that before a meal or before I take the antibiotic.
So, the nausea is dissipating, slowly. That could be due to the reduced dose of antibiotic (I know I'm taking a risk, but I also assume the dosage prescribed is for a white male of about 180 pounds, not a half-Eskimo of 135 pounds. Medication also affects me fairly strongly - I'm sensitive to it. So, I assume it's okay. My chest tumor site and sutures and the skin graft site show no sign of infection. And the other areas under my armpit continue to heal.
I am taking my anti-seizure medication religiously (twice a day) and not taking Tykerb.
I also canceled my Herceptin treatment for today.
I know I'm taking a risk by not taking Tykerb or Herceptin right now, but I guess in the name of detoxifying from the surgical drugs, the antibiotic, the targeted therapies Tykerb and Herceptin, and the anti-seizure medication, my liver needs a break. So, I'm giving it as much a chance as possible to detoxify.
I plan to begin Tykerb again next week, after I'm off the antibiotic. I assume by then that most of the surgical drugs (anesthesia, etc.) are out of my system. Tykerb will make me feel like I am getting that protective effect on my brain.
I also did have one session of whole brain radiation (WBR), that should help with any potentially growing brain mets.
I will have Herceptin again next week.
I see my radiation oncologist next Wed and ask her some questions about how much WBR increases my chances of no brain tumor growth. Also, I want to ask her how long after surgery do they schedule such treatments. I wonder about doing WBR now because I think the swelling also contributed to my nausea; if there is swelling, I have to go on steroids again and I think that the steroids really affected my digestive system and it hasn't recovered. (Another drug I am still detoxifying from.) But I figure the more I can detoxify, the more able I can tolerate WBR and potentially steroids. So, at this point, I won't start WBR (if I do it) until after we get back from our little vacation to the Coast in two weeks.
So, I know I'm taking risks, but I figure if I do WBR and Herceptin and Tykerb, the treatments are more effective if I am strong and my immune system is strong. At the moment, neither is strong. On WEdnesday, I teared up at home because I just felt like every time I start feeling a little bit better, I get beat back down from side effects.
My side effects right now are three open wounds, a messed up digestive system, and a tight right shoulder and arm, lymphedema in the left arm, and some lack of sleep. This week, I tend to sleep in one or two hour chunks and wake up frequently. I slept off and on from 10pm-4am, for instance, then 6-7am. If I can resolve half of those (and I'm hopeful those wounds heal in the next couple of weeks), then I will feel better about tackling the next step.
The good news is that while my right fingers (the pointer and middle fingers) of my right hand are still somewhat numb - they are sensitive to heat - and while I have nausea, I have not had the headaches. I think a headache might be one of the main symptoms of a brain tumor.
So, I am okay. Recovering from everything. Taking it easy. But things are looking up. Finally.
Friday, July 1, 2011